- Open Access
A boundary integral equation with the generalized Neumann kernel for a mixed boundary value problem in unbounded multiply connected regions
© Al-Hatemi et al.; licensee Springer 2013
- Received: 29 September 2012
- Accepted: 8 February 2013
- Published: 14 March 2013
In this paper we propose a new method for solving the mixed boundary value problem for the Laplace equation in unbounded multiply connected regions. All simple closed curves making up the boundary are divided into two sets. The Dirichlet condition is given for one set and the Neumann condition is given for the other set. The mixed problem is reformulated in the form of a Riemann-Hilbert (RH) problem which leads to a uniquely solvable Fredholm integral equation of the second kind. Three numerical examples are presented to show the effectiveness of the proposed method.
- mixed boundary value problem
- RH problem
- Fredholm integral equation
- generalized Neumann kernel
In the present paper, we continue the research concerned with the study of mixed boundary value problems in the plane started in . We consider a mixed boundary value problem for the Laplace equation in an unbounded multiply connected regions. Recently, the interplay of the RH boundary value problem and integral equations with the generalized Neumann kernel on unbounded multiply connected regions has been investigated in . Based on the reformulations of the Dirichlet problem, the Neumann problem and conformal mappings as RH problems, boundary integral equations with the generalized Neumann kernel have been implemented successfully in  to solve the Dirichlet problem and the Neumann problem and in [4–6] to compute the conformal mappings of unbounded multiply connected regions onto the classical canonical slit domains.
The mixed boundary value problem also can be reformulated as an RH problem (see, e.g., [7–9]). Recently, Nasser et al.  have presented a uniquely solvable boundary integral equation with the generalized Neumann kernel for solving the mixed boundary value problem in bounded multiply connected regions. The idea of this paper is to reformulate the mixed boundary value problem to the form of the RH problem in unbounded multiply connected regions. Based on this reformulation, we present a new boundary integral equation method for two-dimensional Laplace’s equation with the mixed boundary condition in unbounded multiply connected regions. The method is based on a uniquely solvable boundary integral equation with the generalized Neumann kernel.
This paper is organized as follows. After presenting some auxiliary materials in Section 2, we present in Section 3 the mixed boundary value problem in unbounded multiply connected regions. In Section 4, we give an explanation of an integral equation with the generalized Neumann kernel and its solvability. The reduction of the mixed boundary value problem to the form of the RH problem is given in Section 5. In Section 6, we present the solution of the mixed boundary problem via an integral equation method. In Section 7, we explain briefly the numerical implementation of the method. In Section 8, we illustrate the method by presenting two numerical examples with exact solutions and also one example without an exact solution.
with real Hölder continuous 2π-periodic functions defined on . So, here and in what follows, we do not distinguish between functions of the form and .
for a real function u in G. We call (6b) and (6c) Dirichlet conditions and Neumann conditions, respectively.
Problem (6a)-(6c) reduces to the Dirichlet problem for and to the Neumann problem for . Both problems have been considered in . So, we assume in this paper that and .
is a singular integral operator.
The generalized Neumann kernel for an integral equation associated with the mixed boundary value problem which will be presented in this paper is different from the generalized Neumann kernel for the integral equation considered in [1, 3]. Thus, not all of the properties of the generalized Neumann kernel which have been studied in  are valid for the generalized Neumann kernel which will be studied in this paper. For example, it is still true that is not an eigenvalue of the generalized Neumann kernel which means that the presented integral equation is uniquely solvable.
By using the same approach used in  for unbounded multiply connected regions, we can prove that the properties of the generalized Neumann kernel proved in , except Theorem 8, Theorem 10 and Corollary 2, are still valid for the generalized Neumann kernel formed with the function in (10) above (see ).
Obviously, the functions are known explicitly for with . However, for with , it is required to integrate to obtain .
where , are knowns and h, μ are unknowns. The real constants are known for and unknown for .
only the constants c, for and for are unknowns. Thus, linear equations (49a) and (49b) represent a linear system of equations in unknowns for and for .
Finally, the solution of the mixed boundary value problem can be computed from , where is given by (7).
Since the functions and are 2π-periodic, the integrals in the operators N and M in integral equations (45) are best discretized on an equidistant grid by the trapezoidal rule . The computational details are similar to previous works in [4, 5, 10, 14]. For analytic integrands, the rate of convergence is better than for any positive integer k (see, e.g., [, p.83]). The obtained approximate solutions of the integral equations converge to the exact solutions with a similarly rapid rate of convergence (see, e.g., [, p.322]). Since the smoothness of the integrands in (45) depends on the smoothness of the function , results of high accuracy can be obtained for very smooth boundaries.
By using the trapezoidal rule with n (an even positive integer) equidistant collocation points on each boundary component, solving integral equations (45) reduces to solving mn by mn linear systems. Since integral equations (45) are uniquely solvable, then for sufficiently large values of n, the obtained linear systems are also uniquely solvable .
In this paper, we have considered regions with smooth boundaries. For some ideas on how to solve numerically boundary integral equations with the generalized Neumann kernel on regions with piecewise smooth boundaries, see .
In this section, the proposed method is used to solve three mixed boundary value problems in unbounded multiply connected regions with smooth boundaries.
The values of constants , , , and for Example 2
0.1621 + 0.5940i
0.10 + 0.50i
−1.7059 + 0.3423i
−1.60 + 0.40i
0.3577 − 0.9846i
0.30 − 0.90i
1.0000 + 1.2668i
0.95 + 1.20i
−1.9306 − 1.0663i
−1.85 − 1.00i
−0.8330 − 2.1650i
−0.80 − 2.10i
The authors would like to thank the editor and referees for their helpful comments and suggestions which improved the presentation of the paper. The authors acknowledge the financial support for this research by the Malaysian Ministry of Higher Education (MOHE) through UTM GUP Vote Q.J130000.7126.01H75.
- Nasser MMS, Murid AHM, Al-Hatemi SAA: A boundary integral equation with the generalized Neumann kernel for a certain class of mixed boundary value problem. J. Appl. Math. 2012., 2012: Article ID 254123. doi:10.1155/2012/254123Google Scholar
- Wegmann R, Nasser MMS: The Riemann-Hilbert problem and the generalized Neumann kernel on multiply connected regions. J. Comput. Appl. Math. 2008, 214: 36-57. 10.1016/j.cam.2007.01.021MATHMathSciNetView ArticleGoogle Scholar
- Nasser MMS, Murid AHM, Ismail M, Alejaily EMA: Boundary integral equations with the generalized Neumann kernel for Laplace’s equation in multiply connected regions. Appl. Math. Comput. 2011, 217: 4710-4727. 10.1016/j.amc.2010.11.027MATHMathSciNetView ArticleGoogle Scholar
- Nasser MMS: Numerical conformal mapping via a boundary integral equation with the generalized Neumann kernel. SIAM J. Sci. Comput. 2009, 31: 1695-1715. 10.1137/070711438MATHMathSciNetView ArticleGoogle Scholar
- Nasser MMS: Numerical conformal mapping of multiply connected regions onto the second, third and fourth categories of Koebe’s canonical slit domains. J. Math. Anal. Appl. 2011, 382: 47-56. 10.1016/j.jmaa.2011.04.030MATHMathSciNetView ArticleGoogle Scholar
- Yunus AAM, Murid AHM, Nasser MMS: Conformal mapping of unbounded multiply connected region onto canonical slit regions. Abstr. Appl. Anal. 2012., 2012: Article ID 293765. doi:10.1155/2012/293765Google Scholar
- Gakhov FD: Boundary Value Problem. Pergamon, Oxford; 1966.Google Scholar
- Haas R, Brauchli H: Fast solver for plane potential problems with mixed boundary conditions. Comput. Methods Appl. Mech. Eng. 1991, 89: 543-556. 10.1016/0045-7825(91)90059-FView ArticleGoogle Scholar
- Haas R, Brauchli H: Extracting singularities of Cauchy integrals - a key point of a fast solver for plane potential problems with mixed boundary conditions. J. Comput. Appl. Math. 1992, 44: 167-185. 10.1016/0377-0427(92)90009-MMATHMathSciNetView ArticleGoogle Scholar
- Nasser MMS: A boundary integral equation for conformal mapping of bounded multiply connected regions. Comput. Methods Funct. Theory 2009, 9: 127-143.MATHMathSciNetView ArticleGoogle Scholar
- Gonzlez R, Kress R: On the Treatment of a Dirichlet-Neumann mixed boundary value problem for harmonic functions by an integral equation method. SIAM. J. Math. Anal. 1977, 8: 504-517. 10.1137/0508038MathSciNetView ArticleGoogle Scholar
- Mikhlin SG: Integral Equations and Their Applications to Certain Problems in Mechanics Mathematical Physics and Technology. Pergamon, New York; 1957.MATHGoogle Scholar
- Atkinson KE: The Numerical Solution of Integral Equations of the Second Kind. Cambridge University Press, Cambridge; 1997.MATHView ArticleGoogle Scholar
- Nasser MMS, Murid AHM, Zamzamir Z: A boundary integral method for the Riemann-Hilbert problem in domains with corners. Complex Var. Elliptic Equ. 2008, 53(11):989-1008. 10.1080/17476930802335080MATHMathSciNetView ArticleGoogle Scholar
- Krommer AR, Ueberhuber CW: Numerical Integration on Advanced Computer Systems. Springer, Berlin; 1994.MATHView ArticleGoogle Scholar
- Helsing J, Ojala R: On the evaluation of layer potentials close to their sources. J. Comput. Phys. 2008, 227: 2899-2921. 10.1016/j.jcp.2007.11.024MATHMathSciNetView ArticleGoogle Scholar
- Greenbaum A, Greengard L, McFadden GB: Laplace’s equation and the Dirichlet-Neumann map in multiply connected domains. J. Comput. Phys. 1993, 105(2):267-278. 10.1006/jcph.1993.1073MATHMathSciNetView ArticleGoogle Scholar
- Helsing J, Wadbro E: Laplace’s equation and the Dirichlet-Neumann map: a new mode for Mikhlin’s method. J. Comput. Phys. 2005, 202: 391-410. 10.1016/j.jcp.2004.06.024MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.